Vicodin overdose and abuse is possible due to its component, the opiate hydrocodone. Vicodin is used to treat pain due to severe injury or because of surgery. It is prescribed to treat mild to severe pain. It has two active ingredients such as acetaminophen and hydrocodone. Acetaminophen is known as Tylenol while hydrocodone is the narcotic. Please take note that this drug must be taken with your doctor’s prescription. Prolonged use of Vicodin will result to resistance to the drug. Therefore, a person needs higher dose of this medicine to get the desired effects.
The need for higher dose puts a person at risk of overdose. The hydrocodone in Vicodin is also a semi-synthetic opioid which has the similar effect of morphine. It gives you the feeling of euphoria, reduces anxiety and gives you a pleasant experience. A lot of people abuse Vicodin because they don’t want to undergo withdrawal. Vicodin overdose and abuse is possible when you no longer experience pain relief on a normal dose. Some attempts to take a higher dose to beat the symptoms of withdrawal. Others take a higher dose to achieve the feeling of “high” without knowing that they are at risk of a deadly overdose.
When To Know When You Are Suffering From Vicodin Overdose
Due to the narcotic component of Vicodin, taking too much of this drug can lead to:
· Cold and clammy skin
· Low blood pressure
· Slow heart rate
· Difficulty in breathing
· Cardiac arrest
Since it also contains acetamenophine, these symptoms may also occur:
· Confusion and irritability
· Appetite loss
· Failure of the liver
When Vicodin is taken with alcohol, it will maximize its depressant symptoms which can lead to coma and loss of life. If taken with muscle relaxants, cold medications, seizure medications or sleeping pills, it may lead to life threatening symptoms that need immediate medical attention.
Treatment For Vicodin Overdose
Both the active ingredients of Vicodin are potentially fatal hen taken in large doses. Hydrocodone affects the nervous system and causes respiratory depression. Taking large dose of acetaminophen can lead to liver failure which may require a liver transplant if the damage caused is severe.
If Vicodin overdose is suspected, emergency number 911 should be called right away. One in the hospital, the medical staff will either pump the person’s stomach or induce vomiting. Activated charcoal may also be used by the doctor so that the drug is absorbed from the digestive tract of the patient. Use of activated carbon is effectively used in treating various kinds of poisoning.
Another option is to use an antidote such as Narcan for the effects of hydroconone to be counteracted. This medication should be carefully administered as it may cause unpleasant side effects. Detox is the first step in the Vicodin treatment plan. To treat Vicodin overdose and abuse, a person must undergo rehab on a center that specializes in Vicodin abuse.